Texas, 2014Flash Flooding in Texas, September 19, 2014
September 19, 2014 · NWS HGX · 3 events in 3 counties and zones
Slow moving storm clusters focused along a mid-level boundary generated copious rain accumulations. High rainfall rates falling upon precedent saturated grounds exacerbated regional flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving storm clusters focused along a mid-level boundary generated copious rain accumulations. High rainfall rates falling upon precedent saturated grounds exacerbated regional flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 19, 3:52 AM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Sep 19, 3:52 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
452 AM CDT FRI SEP 19 2014
.DISCUSSION...
SHOWERS AND A FEW THUNDERSTORMS DEVELOPED QUICKLY AROUND 330 AM
AND HAVE CONTINUED TO EXPAND AND INTENSIFY. STORMS ARE LINING UP
FROM AROUND COLLEGE STATION ACROSS MONTGOMERY COUNTY AND ANOTHER
LINE ACROSS BRENHAM TO SW HARRIS TO GALVESTON. THESE STORMS APPEAR
TO BE FOCUSING ALONG THE 850-700 TROUGH AXIS AND MOISTURE IS IN
ABUNDANCE WITH GPS DATA SHOWING 2.4" PW AT HOUSTON AND MODEL
SOUNDING ARE PROGGING VERY FAVORABLE CONDITIONS FOR HEAVY RAINFALL
ACROSS THE AREA TODAY. HAVE EXPANDED THE FLOOD WATCH AND EXTENDED
IT TO 10 PM THOUGH BY 7 PM AM EXPECTING STORMS TO BE WEAKENING.
OF NOTE THE TEXAS TECH WRF ENSEMBLE PAINTS A VERY WET PATTERN FOR
MUCH OF THE AREA FROM COLLEGE STATION TO HUNTSVILLE AND AROUND THE
HOUSTON METRO AREA. DO HAVE SOME CONCERNS THAT BREAKS IN THE
CLOUDS TODAY COULD DRIVE UP TEMPERATURE AND DRAMATICALLY INCREASE
THE INSTABILITY. BASED ON YESTERDAYS MINIMAL DIURANAL TEMPERATURE
RANGES HAVE LOWERED TEMPERATURES TODAY AND THEY MAY NEED FURTHER
SHRINKING.
AS RIDGING SETTLES INTO LOWER MS VALLEY SATURDAY DRIER AIR FIRST
IN THE MID LEVELS AND EVENTUALLY THE LOWER LEVELS SPREADS INTO THE
AREA FROM THE EAST AND RAIN CHANCES SHIFT SOUTHWESTWARD AND FALL
OFF DRAMATICALLY FROM TODAYS NUMBERS. A SHOT OF DRIER AIR PUSHES
IN WITH THE NEXT FRONT AND BY MIDWEEK VERY PLEASANT WEATHER SHOULD
BE ON TAP.
45
&&
.MARINE...
ONSHORE WINDS WILL REMAIN RELATIVELY LIGHT OVER THE WATERS TODAY
THANKS TO A WEAK PRESSURE GRADIENT. WINDS WILL BEGIN TO BACK SUNDAY
AND TURN EASTERLY AS THE NEXT WEAK COLD FONT APPROACHES. WEEKEND
MARINERS CAN EXPECT SLIGHTLY ELEVATED SEA HEIGHTS DUE TO THE
PROLONGED EASTERLY FETCH. A SECONDARY SURGE OF UPPER LEVEL ENERGY
WILL PUSH THE COLD FRONT SLIGHTLY FURTHER SOUTH ON MONDAY BUT IT
WILL STILL NOT MAKE IT. EAST WINDS WILL PERSIST THROUGH NEXT WEEKEND
AND GRADUALLY STRENGTHEN TOWARD THE END OF THE WEEK AS THE PRESSURE
GRADIENT TIGHTENS. A PERSISTENT EASTERLY FETCH WILL ALLOW TIDE
LEVELS TO SLOWLY INCREASE THROUGH THE WEEK. 23
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 84 72 88 73 89 / 80 20 30 10 20
HOUSTON (IAH) 85 72 87 74 89 / 80 20 30 10 30
GALVESTON (GLS) 85 78 85 78 85 / 70 30 30 30 30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
JACKSON...LIBERTY...MADISON...MATAGORDA...MONTGOMERY...SAN
JACINTO...WALKER...WALLER...WASHINGTON...WHARTON.
GM...NONE.
&&
DISCUSSION...45Hazardous weather outlook, Sep 18, 11:11 AM CST, 18 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1211 PM CDT THU SEP 18 2014
TXZ163-164-176>179-195>200-210>214-226-227-235>238-191715-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
1211 PM CDT THU SEP 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
...FLOOD WATCH IS IN EFFECT THROUGH 7 PM CDT....
.DAY ONE...THIS AFTERNOON AND TONIGHT
LOCALLY HEAVY RAINFALL FROM CLUSTERS OF MODERATE RAIN CELLS AND
EMBEDDED THUNDERSTORMS SLOWLY TRAINING NORTHEASTWARD WILL EXACERBATE
FLOODING ISSUES IN THOSE COMMUNITIES THAT HAVE ALREADY ACCUMULATED
UP AN AVERAGE TWO TO FOUR INCH RAIN AMOUNTS THURSDAY MORNING. ISOLATED
FIVE TO SEVEN INCH TWO DAY AMOUNTS ARE LIKELY...ANY RAIN OVER THESE
AREAS WILL QUICKLY INDUCE THE FLOODING OF LOW LYING AREAS AND ROADWAYS.
AS OF NOW...THERE ARE NO BAYOU FLOODING CONCERNS BUT THIS WILL NEED
TO BE CLOSELY MONITORED INTO EARLY FRIDAY.
ALSO...FUNNEL CLOUDS ARE POSSIBLE WITHIN THIS TROPICAL AIR MASS.
THERE IS A SLIGHT CHANCE THAT ANY FUNNEL CLOUD MAY BRIEFLY TOUCH
DOWN AS A WEAK TORNADO.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MORE RAIN IS FORECAST ON FRIDAY AND THIS WILL MOST LIKELY KEEP THE
FLOODING THREAT ALIVE THROUGH THE FRIDAY AFTERNOON. RAINS ARE EXPECTED
TO WANE BY LATE FRIDAY WITH A MUCH DRIER WEEKEND EXPECTED ACROSS MANY
INTERIOR COUNTIES. RAIN CHANCES WILL STILL REMAIN FOR THE COASTAL
COUNTIES THROUGH EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD RELAY ANY REPORTS OF THE FLOODING OF VEHICLES...MAJOR
ROADWAYS...AND OR HOMES TO THE HOUSTON GALVESTON NATIONAL WEATHER
SERVICE OFFICE.
Flash Flood, Montgomery
- When
- September 19, 5:30 AM CST to 9:30 AM CST
- Where
- Montgomery County, 3.76 mi ESE of Egypt to 3.44 mi NE of Tamina
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 30.195, -95.514
Flooding caused road closures near River Oaks Drive and around Capstone Circle.
Flash Flood, Fort Bend
- When
- September 19, 7:15 AM CST to 9:15 AM CST
- Where
- Fort Bend County, 1.87 mi NE of Sugarland to 1.35 mi NW of Stafford
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.636, -95.605
Flooding was reported on Corporate and Executive and Fountain Lake and Exchange Drives.
Flash Flood, Harris
- When
- September 19, 7:30 AM CST to 9:15 AM CST
- Where
- Harris County, 1.41 mi SW of Houston Lakeside Arp to 0.85 mi WSW of Katy
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 29.806, -95.687
Flooding was reported from just east of the Katy area to the Bellaire area. Flooded areas included Saums Road near the the intersection of both Barker Cypress Road and Greenhouse Road, the intersection of Fondren Road and Bissonnet Street, the Cullen Park area, the Avenue D area between First Street and Sixth Street, the intersection of Gerrner Road and U.S. Highway 59, and Richmond Avenue in the Galleria area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, September 19, 2014$1.1 million · EF2 · 16 events
- Flash Flooding in South Carolina, September 19, 2014$239,000 · 4 events
- Flash Flooding in New Mexico, September 19, 2014$143,000 · 6 events
- Damaging Wind in Iowa, September 19, 2014$30,000 · 61 kt wind · 1 event
- Flash Flooding in Texas, September 19 to 20, 2014$14,000 · 9 events
- Hail and Damaging Winds in Iowa, September 19, 20141.5 in hail · 10 events
- Flash Flood and Heavy Rain in Hawaii, September 19 to 21, 20146 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, September 19 to 20, 20145 events
- Damaging Winds in Georgia, September 19, 2014$5,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in North Dakota, September 19, 2014$10,000 · 56 kt wind · 4 events
- Hail in Nebraska, September 19, 20141.5 in hail · 4 events
- Hail and Damaging Winds in South Dakota, September 19, 20141.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543204, 543207, 543214.